Local anaesthetic toxicity in a pregnant patient undergoing lignocaine-induced intravenous regional anaesthesia.
AffiliationDepartment of Anaesthesia and Intensive Care, Cork University Hospital, Ireland.
Anesthetics, Local/*adverse effects
MetadataShow full item record
CitationActa Anaesthesiol Scand. 1998 Feb;42(2):267-9.
JournalActa anaesthesiologica Scandinavica
AbstractA pregnant patient at 38 weeks' gestation developed symptoms of local anaesthetic toxicity following intravenous regional anaesthesia (IVRA) for hand surgery, using a standard dose of lignocaine. Reports suggest that a number of factors, both physiological and pharmacological, combine to increase the likelihood of local anaesthetic (LA) toxicity in pregnancy despite employment of a conventional "safe" IVRA technique. It is suggested that for IVRA, pregnant patients are premedicated with a benzodiazepine, the tourniquet time is increased and the concentration of LA is decreased to reduce the risks of LA toxicity.